Alert archive / Kansas / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Topeka, KS

May 25, 20118 counties in Kansas

NWS Topeka, KS issued this areal flood advisory at May 25, 2011, 1:07 PM CDT for 8 counties in Kansas. It was in force for 113 min.

The area

The outline as issued.

The facts

Issued
May 25, 2011, 1:07 PM CDT (18:07 UTC)
Expired
May 25, 2011, 3:00 PM CDT
In force
113 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Brown County, KS, Clay County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WGUS83 KTOP 251807
FLSTOP

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TOPEKA KS
107 PM CDT WED MAY 25 2011

KSC013-027-041-061-117-131-149-161-252000-
/O.NEW.KTOP.FA.Y.0021.110525T1807Z-110525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RILEY-POTTAWATOMIE-NEMAHA-MARSHALL-BROWN-CLAY-DICKINSON-GEARY-
107 PM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  NORTH CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NEMAHA COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
  WESTERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 300 PM CDT

* AT 100 PM CDT...A BAND OF THUNDERSTORMS EXTENDED FROM JUST WEST OF 
MANHATTAN NORTHEASTWARD TO HIAWATHA. THIS BAND OF STORMS IS 
PRODUCING HEAVY RAINFALL AT RATES OF AN INCH TO AN INCH AND A HALF 
PER HOUR. WATCH FOR PONDING OF WATER ON ROADWAYS AND QUICK RISES IN 
AREA CREEKS AND STREAMS. 

* LOCATIONS IMPACTED INCLUDE...
  AXTELL...
  BAILEYVILLE...
  BERN...
  BLAINE...
  CENTRALIA...
  CORNING...
  FAIRVIEW...
  FRANKFORT...
  GOFF...
  KEATS...
  LILLIS...
  MILFORD...
  MORRILL...
  OLSBURG...
  ONEIDA...
  RANDOLPH...
  RESERVE...
  RILEY...
  SABETHA...
  SENECA...
  VERMILLION...
  WESTMORELAND...
  WHEATON...
  WOODLAWN...
  HAMLIN...
  TUTTLE CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3915 9677 3903 9716 3999 9623 4000 9534

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at May 25, 12:48 PM CDT, 19 minutes earlier.

Area forecast discussion, May 25, 12:48 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1248 PM CDT WED MAY 25 2011

...UPDATE TO AVIATION...

.UPDATE...

HEAVY RAINFALL THREAT HAS ENDED AS WIDESPREAD RAIN WILL CONTINUE
IN THE DEFORMATION ZONE ACROSS IOWA AND NEBRASKA FOR THE REST OF
THE MORNING. STILL WILL SEE SHOWERS WITH EMBEDDED THUNDERSTORMS BUT
NOT EXPECTING HEAVY RAINFALL LEADING TO FLASH FLOODING ACROSS THE AREA.
THEREFORE HAVE CANCELLED THE FLASH FLOOD WATCH FOR THE NORTHERN ROW
OF COUNTIES ALONG THE NEBRASKA BORDER AND IN NORTH CENTRAL KANSAS.

53

&&

.DISCUSSION...

LATEST SATELLITE LOOP HAS THE CENTER OF THE UPPER NEAR CENTRAL
KANSAS AT 08Z THIS MORNING. 70 KT JET WAS MOVING AROUND THE BASE
ACROSS OKLAHOMA. PRECIPITATION CONTINUED MAINLY IN THE DEFORMATION
AXIS ACROSS NEBRASKA AND IOWA EARLY THIS MORNING WHILE SCATTERED
THUNDERSTORMS WERE MOVING ACROSS PARTS OF CENTRAL KANSAS ON THE EAST
SIDE OF THE LOW CIRCULATION AND ON THE LEADING EDGE OF THE DRY SLOT
IN WESTERN MISSOURI. SURFACE LOW WAS LOCATED JUST UNDER THE UPPER
LOW OFFSET SOME TO THE EAST IN CENTRAL KANSAS.

FOR TODAY EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TO BE THE RULE
WITH THE UPPER LOW MOVING OVERHEAD THROUGH THE DAY. FOR AREAS ALONG
THE NEBRASKA BORDER AND IN NORTH CENTRAL KANSAS THE THREAT OF HEAVY
RAINFALL IS NOT LOOKING AS GOOD WITH THE HEAVY RAINFALL POTENTIAL
BEING FURTHER NORTH AND EAST. WILL CONTINUE WITH THE FLASH FLOOD
WATCH FOR NOW AS CELLS ROTATE BACK TO THE NORTHWEST AND ROTATE NEAR
THE CENTER OF THE UPPER LOW. PRESSURE GRADIENT ON THE BACK SIDE OF
THE SURFACE LOW LATER THIS MORNING WILL TIGHTEN AND EXPECT TO HIT
WIND ADVISORY CRITERIA WITH WINDS NEAR 30 MPH AND SOME GUSTS NEAR 45
MPH FROM LATE MORNING THROUGH THE AFTERNOON AND WILL GO WITH A WIND
ADVISORY ALONG AND WEST OF U.S. 81. HIGHS TODAY WILL BE IN THE MID
AND UPPER 60S MOST AREAS.

WITH THE UPPER LOW MOVING OFF TO THE EAST TONIGHT PRECIPITATION
CHANCES WILL BEGIN TO DECREASE AS THE WRAP AROUND PRECIPITATION
MOVES OFF TO THE EAST AFTER MIDNIGHT. LOWS TONIGHT WILL DROP BACK
INTO THE 40S AND LOW 50S.

RIDGING ALOFT FOR THURSDAY WILL YIELD A DRY DAY AHEAD OF THE NEXT
APPROACHING TROUGH FROM THE WESTERN U.S. WARM ADVECTION SHOWERS AND
THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT IN THE NORTH CENTRAL
AS THE UPPER TROUGH MOVES OUT INTO THE PLAINS. CHANCES OF
THUNDERSTORMS WILL CONTINUE ON FRIDAY WITH THE PASSAGE OF THE WAVE
AND IN THE THETA AXIS ACROSS EASTERN KANSAS. ISENTROPIC LIFT OVER
THE RETURNING WARM FRONT WILL INCREASE PRECIPITATION CHANCES AS WELL.

PRECIPITATION CHANCES WILL CONTINUE SATURDAY NIGHT WITH AN EJECTING
WAVE OUT OF THE SOUTHWEST AND ALONG A FRONTAL BOUNDARY. SUNDAY
THROUGH TUESDAY RIDGE BUILDS WESTWARD INTO THE EASTERN PLAINS THEN
CONTINUES TO RETROGRADE WEST INTO THE LATER PART OF NEXT WEEK.

53

&&

.AVIATION...

WIDESPREAD SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
TO EFFECT THE TERMINALS OVER THE NEXT SEVERAL HOURS AS THE UPPER
LEVEL LOW SLOWLY SLIDES TO THE EAST. HEAVIER DOWNPOURS HAVE
REDUCED VISIBILITIES FOR BRIEF PERIODS OF TIME DOWN TO LIFR.
ADDITIONALLY...CEILINGS WILL BOUNCE AROUND BUT MVFR CEILINGS
SHOULD PREVAIL. STRONG WINDS WILL QUICKLY MOVE IN BEHIND THE FRONT
OVER THE NEXT COUPLE OF HOURS AND HELP PREVENT FOG DEVELOPMENT
OVERNIGHT. SKIES SHOULD EVENTUALLY SCATTER OUT TOMORROW MORNING AS
THE UPPER LOW MOVES OUT.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ008-020-034.

&&
Hazardous weather outlook, May 25, 11:56 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1156 AM CDT WED MAY 25 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-261030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1156 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FLOODING WILL CONTINUE ALONG THE SALT CREEK IN OTTAWA COUNTY
THROUGH TONIGHT. ALSO FLOODING IS FORECAST ALONG BUFFALO
CREEK...THE SOLOMON RIVER NEAR GLASCO AND NEAR CLAY CENTER ON THE
REPUBLICAN RIVER.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH THE AFTERNOON.  THE STORMS ARE NOT EXPECTED TO BE
SEVERE BUT AREAS OF HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW
LYING AREAS.

STRONG GUSTY WINDS NEAR 30 MPH WITH GUSTS NEAR 45 MPH ARE EXPECTED
ACROSS NORTH CENTRAL KANSAS THROUGH THE AFTERNOON HOURS...MAINLY
ALONG AND WEST OF HIGHWAY 81.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FLOODING IS EXPECTED IN MULTIPLE RIVER BASINS IN NORTH CENTRAL
AND PARTS OF NORTHEAST KANSAS THIS WEEK. REFER TO THE LATEST RIVER
FORECASTS AND STATEMENTS FOR THE LATEST DETAILS.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE THURSDAY NIGHT AND
FRIDAY. THEN AGAIN SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 25, 7:22 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HEAVY RAIN       BLAINE                  39.50N 96.40W
05/25/2011  M2.00 INCH       POTTAWATOMIE       KS   CO-OP OBSERVER

&&

ANDERSON
Local storm report, May 25, 7:51 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HEAVY RAIN       NORWAY                  39.70N 97.77W
05/25/2011  M2.04 INCH       REPUBLIC           KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

ANDERSON
Special weather statement, May 25, 10:49 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 AM CDT WED MAY 25 2011

KSZ026-040-251615-
DOUGLAS-JEFFERSON-
1049 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN DOUGLAS COUNTIES...

THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 25 MPH ACROSS
PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHERN DOUGLAS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND HEAVY RAIN. SOME
LOCATIONS AFFECTED INCLUDE LAWRENCE...LECOMPTON...WILLIAMSTOWN AND
PERRY. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 195
AND 205 COULD ALSO BE AFFECTED.

&&

LAT...LON 3885 9513 3889 9540 3913 9540 3912 9518
      3897 9518 3897 9517 3898 9517 3898 9516
      3897 9512
TIME...MOT...LOC 1548Z 177DEG 23KT 3895 9528
Special weather statement, May 25, 11:17 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 AM CDT WED MAY 25 2011

KSZ026-251645-
JEFFERSON-
1117 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON COUNTY...

THROUGH 1145 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 35 MPH
ACROSS PORTIONS OF EASTERN JEFFERSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MCLOUTH...OSKALOOSA AND WINCHESTER.

&&

LAT...LON 3910 9518 3907 9535 3932 9536 3934 9517
      3916 9517
TIME...MOT...LOC 1617Z 177DEG 21KT 3916 9525

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:02 PM CDTSpecial Weather StatementTOPLyon, Osage, Wabaunsee28 min
May 24, 7:08 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Wabaunsee52 min
May 24, 7:09 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Wabaunsee39 min
May 24, 7:44 PM CDTSpecial Weather StatementTOPDouglas, Pottawatomie, Shawnee31 min
May 24, 8:12 PM CDTRiver Flood WarningTOPOttawa30 hr
May 24, 8:12 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Lyon33 min
May 24, 8:20 PM CDTSevere Thunderstorm WarningTOPOttawa25 min
May 24, 8:38 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa67 min
May 24, 8:40 PM CDTAreal Flood AdvisoryTOPCloud, Ottawa, Republic110 min
May 24, 9:36 PM CDTSpecial Weather StatementTOPClay, Geary, Riley54 min
May 24, 9:54 PM CDTSpecial Weather StatementTOPMorris36 min
May 24, 10:31 PM CDTSpecial Weather StatementTOPCoffey, Jackson, Lyon, Osage, Shawnee, Wabaunsee44 min
May 24, 11:19 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Osage and 1 more41 min
May 24, 11:56 PM CDTSpecial Weather StatementTOPCoffey34 min
May 25, 12:40 AM CDTSpecial Weather StatementTOPLyon20 min
May 25, 1:50 AM CDTRiver Flood WarningTOPCloud3 days
May 25, 2:51 AM CDTRiver Flood WarningTOPCloud3 days
May 25, 2:51 AM CDTRiver Flood WarningTOPClay5 days
May 25, 3:58 AM CDTWind AdvisoryTOPCloud, Ottawa, Republic15 hr
May 25, 10:23 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jackson, Jefferson, Shawnee82 min
May 25, 10:49 AM CDTSpecial Weather StatementTOPDouglas26 min
May 25, 11:17 AM CDTSpecial Weather StatementTOPJefferson28 min
May 25, 11:51 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jackson, Jefferson, Shawnee54 min
May 25, 3:08 PM CDTAreal Flood AdvisoryTOPBrown, Marshall, Nemaha, Pottawatomie112 min

Nearby

Areal Flood Advisories in Kansas, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.